The algorithms behind a toolbox for approximating Lyapunov exponents of nonlinear differential systems by QR methods are described. The basic solvers perform integration of the trajectory and approximation of the Lyapunov exponents simultaneously. That is, they integrate for the trajectory at the same time, and with the same underlying schemes, as is carried out for integration of the Lyapunov exponents. Separate computational procedures solve small systems for which the Jacobian matrix can be computed and stored, and for large systems for which the Jacobian cannot be stored, and may not even be explicitly known. If it is known, the user has the option to provide the action of the Jacobian on a vector. An alternative strategy is also presented in which one may want to approximate the trajectory with a specialized solver, linearize around the computed trajectory, and then carry out the approximation of the Lyapunov exponents using techniques for linear problems.

1.
Adrianova
,
L. Ya.
, 1995,
Introduction to Linear Systems of Differential Equations
,
Translations of Mathematical Monographs
,
AMS
,
Providence, RI
, Vol.
146
.
2.
Dieci
,
L.
, and
Van Vleck
,
E. S.
, 2002, “
Lyapunov Spectral Intervals: Theory and Computation
,”
SIAM (Soc. Ind. Appl. Math.) J. Numer. Anal.
0036-1429,
40
, pp.
516
542
.
3.
Dieci
,
L.
, and
Van Vleck
,
E. S.
, 2002, “
Lyapunov and Other Spectra: A Survey
,”
Preservation of Stability Under Discretization
,
D.
Estep
and
S.
Tavener
, eds.,
SIAM
,
Philadelphia, PA
.
4.
Dieci
,
L.
, and
Van Vleck
,
E. S.
, 2007, “
Lyapunov and Sacker-Sell Spectral Intervals
,”
J. Dyn. Differ. Equ.
1040-7294,
19
, pp.
265
293
.
5.
Lyapunov
,
A.
, 1992, “
The General Problem of the Stability of Motion
,”
Int. J. Control
0020-7179,
55
, pp.
521
590
.
6.
Oseledec
,
V. I.
, 1998, “
A Multiplicative Ergodic Theorem. Lyapunov Characteristic Numbers for Dynamical Systems
,”
Trans. Mosc. Math. Soc.
0077-1554,
19
, pp.
197
231
.
7.
Xu
,
M.
, and
Gao
,
Z.
, 2008, “
Nonlinear Analysis of Road Traffic Flows in Discrete Dynamical System
,”
ASME J. Comput. Nonlinear Dyn.
1555-1423,
3
, p.
021206
.
8.
Dai
,
L.
, 2008, “
Implementation of Periodicity Ratio in Analyzing Nonlinear Dynamic Systems: A Comparison With Lyapunov Exponent
,”
ASME J. Comput. Nonlinear Dyn.
1555-1423,
3
, p.
011006
.
9.
Arasteh
,
D.
, 2008, “
Measures of Order in Dynamic Systems
,”
ASME J. Comput. Nonlinear Dyn.
1555-1423,
3
, p.
031002
.
10.
Bendiksen
,
O.
, 2000, “
Localization Phenomena in Structural Dynamics
,”
Chaos, Solitons Fractals
0960-0779,
11
, pp.
1621
1660
.
11.
Blomgren
,
P.
,
Palacios
,
A.
,
Zhu
,
B.
,
Daw
,
S.
,
Finney
,
C.
,
Halow
,
J.
, and
Pannala
,
S.
, 2007, “
Bifurcation Analysis of Bubble Dynamics in Fluidized Beds
,”
Chaos
1054-1500,
17
, p.
013120
.
12.
Elnashaie
,
E.
, and
Grace
,
J.
, 2007, “
Complexity, Bifurcation and Chaos in Natural and Man-Made Lumped and Distributed Systems
,”
Chem. Eng. Sci.
0009-2509,
62
, pp.
3295
3325
.
13.
Ott
,
E.
, 1993,
Chaos in Dynamical Systems
,
Cambridge University Press
,
New York
.
14.
Perron
,
O.
, 1930, “
Die Ordnungszahlen Linearer Differentialgleichungssystemen
,”
Math. Z.
0025-5874,
31
, pp.
748
766
.
15.
Diliberto
,
S. P.
, 1950, “
On Systems of Ordinary Differential Equations
,”
Contributions to the Theory of Nonlinear Oscillations
(
Ann. of Math. Studies 20
),
Princeton University Press
,
Princeton, NJ
, pp.
1
38
.
16.
Benettin
,
G.
,
Galgani
,
L.
,
Giorgilli
,
A.
, and
Strelcyn
,
J. -M.
, 1980, “
Lyapunov Characteristic Exponents for Smooth Dynamical Systems and for Hamiltonian Systems; a Method for Computing All of Them. Part 1: Theory
,”
Meccanica
0025-6455,
15
, pp.
9
20
.
17.
Wolf
,
A.
,
Swift
,
J. B.
,
Swinney
,
H. L.
, and
Vastano
,
J. A.
, 1985, “
Determining Lyapunov Exponents From a Time Series
,”
Physica D
0167-2789,
16
, pp.
285
317
.
18.
Millionshchikov
,
V. M.
, 1969, “
Systems With Integral Division Are Everywhere Dense in the Set of All Linear Systems of Differential Equations
,”
Differentsial'nye Uravneniya
0374-0641,
5
, pp.
1167
1170
.
19.
Millionshchikov
,
V. M.
, 1969, “
Structurally Stable Properties of Linear Systems of Differential Equations
,”
Differentsial'nye Uravneniya
0374-0641,
5
, pp.
1775
1784
.
20.
Bylov
,
B. F.
, and
Izobov
,
N. A.
, 1969, “
Necessary and Sufficient Conditions for Stability of Characteristic Exponents of a Linear System
,”
Differentsial’nye Uravneniya
0374-0641,
5
, pp.
1794
1903
.
21.
Palmer
,
K. J.
, 1979, “
The Structurally Stable Systems on the Half-Line Are Those With Exponential Dichotomy
,”
J. Differ. Equations
0022-0396,
33
, pp.
16
25
.
22.
Palmer
,
K. J.
, 1982, “
Exponential Dichotomy, Integral Separation and Diagonalizability of Linear Systems of Ordinary Differential Equations
,”
J. Differ. Equations
0022-0396,
43
, pp.
184
203
.
23.
Palmer
,
K. J.
, 1982, “
Exponential Separation, Exponential Dichotomy and Spectral Theory for Linear Systems of Ordinary Differential Equations
,”
J. Differ. Equations
0022-0396,
46
, pp.
324
345
.
24.
Dieci
,
L.
, and
Van Vleck
,
E. S.
, 2005, “
On the Error in Computing Lyapunov Exponents by QR Methods
,”
Numer. Math.
0029-599X,
101
, pp.
619
642
.
25.
Dieci
,
L.
, and
Van Vleck
,
E. S.
, 2006, “
Perturbation Theory for Approximation of Lyapunov Exponents by QR Methods
,”
J. Dyn. Differ. Equ.
1040-7294,
18
, pp.
815
840
.
26.
Dieci
,
L.
, and
Van Vleck
,
E. S.
, 2008, “
On the Error in QR Integration
,”
SIAM (Soc. Ind. Appl. Math.) J. Numer. Anal.
0036-1429,
46
, pp.
1166
1189
.
27.
Van Vleck
,
E. S.
, 2010, “
On the Error in the Product QR Decomposition
,”
SIAM J. Matrix Anal. Appl.
0895-4798,
31
, pp.
1775
1791
.
28.
Dieci
,
L.
,
Jolly
,
M. S.
,
M. S. R.
Rosa
, and
E. S.
Van Vleck
, 2008 “
Error in Approximation of Lyapunov Exponents on Inertial Manifolds: The Kuramoto-Sivashinsky Equation
,”
Discrete Contin. Dyn. Syst., Ser. B
1531-3492,
9
, pp.
555
580
.
29.
Dieci
,
L.
,
Russell
,
R. D.
, and
Van Vleck
,
E. S.
, 1997, “
On the Computation of Lyapunov Exponents for Continuous Dynamical Systems
,”
SIAM (Soc. Ind. Appl. Math.) J. Numer. Anal.
0036-1429,
34
, pp.
402
423
.
30.
Calvo
,
M. P.
,
Iserles
,
A.
, and
Zanna
,
A.
, 1997, “
Numerical Solution of Isospectral Flows
,”
Math. Comput.
0025-5718,
66
, pp.
1461
1487
.
31.
Chu
,
M. T.
, 1988, “
On the Continuous Realization of Iterative Processes
,”
SIAM Rev.
0036-1445,
30
, pp.
375
387
.
32.
Dieci
,
L.
, and
Van Vleck
,
E. S.
, 1995, “
Computation of a Few Lyapunov Exponents for Continuous and Discrete Dynamical Systems
,”
Appl. Numer. Math.
0168-9274,
17
, pp.
275
291
.
33.
Dieci
,
L.
, and
Van Vleck
,
E. S.
, 1999, “
Computation of Orthonormal Factors for Fundamental Solution Matrices
,”
Numer. Math.
0029-599X,
83
, pp.
599
620
.
34.
Dieci
,
L.
, and
Van Vleck
,
E. S.
, “
LESLIS and LESLIL: Codes for Approximating Lyapunov Exponents of Linear Systems
,” see http://www.math.gatech.edu/~dieci/software-les.htmlhttp://www.math.gatech.edu/~dieci/software-les.html
35.
Hairer
,
E.
,
Nœrsett
,
S. P.
, and
Wanner
,
G.
, 1993,
Solving Ordinary Differential Equations I
,
2nd ed.
,
Springer-Verlag
,
Berlin, Heidelberg
.
36.
Brown
,
P.
, and
Hindmarsh
,
A.
, 1986, “
Matrix Free Methods for Stiff Systems of ODEs
,”
SIAM (Soc. Ind. Appl. Math.) J. Numer. Anal.
0036-1429,
23
, pp.
610
638
.
37.
Lorenz
,
E.
, 1995, “
Predictability. A Problem Partly Solved
,”
Proceedings on Predictability
, ECMWF, Sept. 4–8, pp.
1
18
.
38.
Lorenz
,
E.
, and
Emmanuel
,
K.
, 1998, “
Optimal Sites for Supplementary Weather Observations: Simulations With a Small Model
,”
J. Atmos. Sci.
0022-4928,
55
, pp.
399
414
.
39.
Christiansen
,
F.
,
Cvitanović
,
P.
, and
Putkaradze
,
V.
, 1997, “
Spatiotemporal Chaos in Terms of Unstable Recurrent Patterns
,”
Nonlinearity
0951-7715,
10
, pp.
55
70
.
40.
Smyrlis
,
Y. S.
, and
Papageorgiou
,
D. T.
, 1991, “
Predicting Chaos for Infinite-Dimensional Dynamical Systems: The Kuramoto-Sivashinsky Equation, a Case Study
,”
Proc. Natl. Acad. Sci. U.S.A.
0027-8424,
88
, pp.
11129
11132
.
41.
Constantin
,
P.
, and
Foias
,
C.
, 1985, “
Global Lyapunov Exponents, Kaplan-Yorke Formulas and the Dimension of the Attractors for 2D Navier-Stokes Equations
,”
Commun. Pure Appl. Math.
0010-3640,
38
, pp.
1
27
.
42.
Ruelle
,
D.
, 1989,
Chaotic Evolution and Strange Attractors
,
Cambridge University Press
,
Cambridge
.
You do not currently have access to this content.